Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 10, NWS Quad Cities, IA

April 7, 2020Benton County, Cedar County, Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 7, 2020, 6:56 PM CDT for Benton County, Cedar County, Linn County, Iowa. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2020, 6:56 PM CDT (23:56 UTC)
Expired
Apr 7, 2020, 7:45 PM CDT
In force
49 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Benton County, IA, Cedar County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 92 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 7:02 PM CDTHAIL 11 Ne Fairfax, IA
Apr 7, 7:04 PM CDTHAIL 13 Nne Fairfax, IA
Apr 7, 7:06 PM CDTHAIL 14 Ne Fairfax, IA
Apr 7, 7:10 PM CDTHAIL 13 Sse Cedar Rapids, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 5:26 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
630 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WUUS53 KDVN 072356
SVRDVN
IAC011-031-113-080045-
/O.NEW.KDVN.SV.W.0010.200407T2356Z-200408T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
656 PM CDT Tue Apr 7 2020

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cedar County in east central Iowa...
  Southeastern Benton County in east central Iowa...
  Southern Linn County in east central Iowa...

* Until 745 PM CDT.

* At 656 PM CDT, a severe thunderstorm was located over Atkins, or 9
  miles west of Cedar Rapids, moving east at 35 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Cedar Rapids, Mount Vernon, Lisbon, Fairfax, Ely, Atkins, Walford,
  Shueyville, Norway, Bertram, Palisades-Kepler State Park, Cedar
  Rapids Municipal Airport and Morgan Creek Park.

This includes Interstate 380 between mile markers 12 and 21.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4202 9190 4196 9136 4195 9136 4195 9134
      4186 9136 4186 9196
TIME...MOT...LOC 2356Z 279DEG 31KT 4195 9186 

HAIL...1.75IN
WIND...60MPH
 
$$

Uttech
3 follow-up statements
338 
WWUS53 KDVN 080004
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
704 PM CDT Tue Apr 7 2020

IAC011-080014-
/O.CAN.KDVN.SV.W.0010.000000T0000Z-200408T0045Z/
Benton IA-
704 PM CDT Tue Apr 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4200 9183 4196 9136 4195 9136 4195 9134
      4186 9136 4186 9183
TIME...MOT...LOC 0004Z 279DEG 31KT 4194 9177 

$$

IAC031-113-080045-
/O.CON.KDVN.SV.W.0010.000000T0000Z-200408T0045Z/
Cedar IA-Linn IA-
704 PM CDT Tue Apr 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN CEDAR AND SOUTHERN LINN COUNTIES...

At 704 PM CDT, a severe thunderstorm was located over Fairfax, or
near Cedar Rapids, moving east at 35 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Cedar Rapids, Mount Vernon, Lisbon, Fairfax, Ely, Walford,
Shueyville, Bertram, Palisades-Kepler State Park, Cedar Rapids
Municipal Airport and Morgan Creek Park.

This includes Interstate 380 between mile markers 12 and 20.
 
LAT...LON 4200 9183 4196 9136 4195 9136 4195 9134
      4186 9136 4186 9183
TIME...MOT...LOC 0004Z 279DEG 31KT 4194 9177 

HAIL...2.50IN
WIND...60MPH
 
$$

Uttech
755 
WWUS53 KDVN 080017
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
717 PM CDT Tue Apr 7 2020

IAC031-113-080045-
/O.CON.KDVN.SV.W.0010.000000T0000Z-200408T0045Z/
Cedar IA-Linn IA-
717 PM CDT Tue Apr 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN CEDAR AND SOUTHEASTERN LINN COUNTIES...

At 717 PM CDT, a severe thunderstorm was located over Ely, or 7 miles
southeast of Cedar Rapids, moving east at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Cedar Rapids, Mount Vernon, Lisbon, Ely, Shueyville, Bertram,
Palisades-Kepler State Park and Cedar Rapids Municipal Airport.

This includes Interstate 380 between mile markers 12 and 16.
 
LAT...LON 4196 9136 4195 9136 4195 9134 4186 9136
      4186 9175 4198 9162
TIME...MOT...LOC 0017Z 282DEG 36KT 4189 9156 

HAIL...1.75IN
WIND...60MPH
 
$$

Uttech
168 
WWUS53 KDVN 080039
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
739 PM CDT Tue Apr 7 2020

IAC031-113-080049-
/O.EXP.KDVN.SV.W.0010.000000T0000Z-200408T0045Z/
Cedar IA-Linn IA-
739 PM CDT Tue Apr 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CEDAR AND
SOUTHEASTERN LINN COUNTIES WILL EXPIRE AT 745 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Iowa.

LAT...LON 4196 9136 4195 9136 4195 9134 4186 9136
      4186 9175 4198 9162
TIME...MOT...LOC 0039Z 279DEG 31KT 4186 9132 

$$

Uttech

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:18 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Apr 7, 3:18 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
318 PM CDT Tue Apr 7 2020

.SYNOPSIS...
Issued at 315 PM CDT Tue Apr 7 2020

A mild start to the day in the 60s provided an early summer feel to
the morning in most spots today, but the advection of 60 dewpoints
before Noon resulted in stratus more representative of the past cool
season. The early summer regime is winning the balance of the day,
as deeper mixing and southwest flow is resulting in erosion of the
stratus and highs that appear likely to reach the upper 70s to
around 80. The first of two cold fronts is poised to arrive in the
northwest counties around 3 PM. Convective temperatures are in the
lower 80s today, based on sounding data, and this at least gives
confidence that widespread activity will not take place, but rather
isolated storms, after peak heating is reached late this afternoon
or evening, along the front.  The second, and much stronger cold
front is positioned from Bismark ND to Rapid City SD as of 1 PM
today, and will reach our area tomorrow afternoon.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 315 PM CDT Tue Apr 7 2020

Tonight, the cold front will move through from northwest to
southeast, in a somewhat flattening fashion as is lines up from near
Chicago to the Quad Cities around 6-8 PM. During the mid evening
hours, the storms are possible, but as mentioned above, questionable
convergence, capping, and a limited window of surface CAPE
availability suggest coverage may be limited to an isolated 1 to 3
cells. That said, there is deep layer shear sufficient for cell
organization into supercells if robust updrafts can form. These
storms would have high cloud bases, and have little 0-1km shear to
work with, thus little tornado threat, but a possible near severe
wind gusts, and large hail threat is more likely.  Again, this is
all conditional on having reached the lower 80s along the front,
which is possible, but not likely. Should storms form, the brief
timing window from late afternoon to mid evening suggests the storms
should be confined to roughly the north 1/2 of the CWA, and
probably mainly in Illinois and extreme eastern Iowa.

After the cold fropa tonight, dry advection and clearing skies will
allow lows to drop to the mid 40s to lower 50s. A warm atmosphere in
place will once again be in place Wednesday, with the strong cold
front arriving in the mid to late afternoon. By afternoon,
temperatures in the lower to mid 70s will combine with dewpoints in
the upper 40s to mid 50s.  This combination will provided high
clouds bases, but like today, deep layer shear and steep mid level
lapse rates  will bring a threat for organized storms, and with a
strong cold front trigger Wednesday, a more widespread coverage is
likely in the afternoon and early evening hours. With high clouds
bases, we again should not see much tornado activity, but a deeply
mixed inverted-V should support plenty of momentum transfer into the
downdrafts and this supports a wind threat. Storms are likley to
organized on outflow and quickly form into a line, exiting the area
early Wednesday evening. QPF appears relatively light on both
tonight's and Wednesday's events. Narrow stripes of 0.25 to 0.5 are
possible, with amounts well under 0.25 outside of the cores expected.

.LONG TERM...(Wednesday Night through next Tuesday)
ISSUED AT 315 PM CDT Tue Apr 7 2020

Wednesday night and Thursday...Will walk out any lingering along and
post frontal convection out of the eastern to southeastern third of
the DVN CWA through 02z or so, but would think the bulk of the
stronger storms would be out of our area after 00z Thu. Then may see
a post-frontal isallobaric pressure rise surge for gusty evening
winds from the northwest, but the main wind machine looks to be on
Thursday with continued tight in-building sfc ridge gradient. This
along with cold advection and deep mixing/inverted-v soundings
possibly above H85 MB may drive near wind advisory criteria with
gusts up to 45 MPH. Cool blustery day with highs held in the 40s
even with deep mixing. Will keep Thu dry for now, but some chance
for sctrd instability rain showers moving down into the northern CWA
in steepening cyclonic flow aloft/upper cold pool. May even be some
chance for rain-snow shower mix. Cold night with lows by Friday
morning in the lower 30s to upper 20s.

Friday...After cold start to day under passing high pressure, high
temp recovery back into the upper 40s to lower 50s. Flattened
steering flow and some moisture return behind/west of passing ridge
will look to produce some incoming rain from the west by later
Friday night. Some chance for light rain-snow mix in the north into
Sat morning.

Saturday and Sunday...Longer range indications suggest building
upper level troffiness over the Rockies and western plains this
period, with resultant broad southwesterlies arching up acrs the mid
and upper MS RVR Valley. A LLVL boundary or trof aligned under this
steering flow will continue to be the focus for more rounds of
precip and unsettled weather for much of the weekend. Not much
heating or instability for thunderstorms or heavier swaths of
rainfall at this time. Looks more like occasional showers, rounds of
fog with temps in the 40s and 50s. Depending on northern in-wrapping
fetch/cold conveyor, may be some chance for precip type issues/snow
mix at times especially Sat night into Sunday morning. Whatever
cyclone complex may try to develop and roll out of the southern
plains and toward the OH RVR Valley will look to produce the heavier-
more significant rainfall to the south of the region through Sunday
night. Will have to watch for a secondary def zone type precip swath
on the northwest flank of any ejecting cyclone late in the period,
and precip type may be an issue again with snow or at least a wintry
mix possible into early Monday.

Monday and Tuesday...Depending on how the longer wave trof evolves
out of the weekend and shifts east acrs the region, early next week
may be mainly dry or with limited precip in northwest flow, as well
as below normal temp regime.    ..12..

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1223 PM CDT Tue Apr 7 2020

Low clouds developed by mid morning, and are now lifting to MVFR
in all areas. This process will allow clearing and a transition to
VFR cloud based by the 18-20Z time frame. Southwest winds will
begin to gust once skies clear this afternoon, just ahead of a
cold front arriving around 00-03Z from the northwest. This front
could trigger an isolated thunderstorm. After 03Z, VFR conditions
will last into morning, as winds shift to the south ahead of a
stronger cold front due Wednesday evening.

&&

.HYDROLOGY...
Issued at 1158 AM CDT Tue Apr 7 2020

On the Mississippi River: Minor to moderate flooding will continue
to be on track through the weekend and mid April. Incoming crests
have been adjusted a bit sooner/happening slightly quicker at
several sites, with many sites cresting from this Thursday through
Sunday. But the early sites will be Dubuque to Bellevue which will
be cresting tonight into Wednesday.  The crest will then work
downstream to the Quad Cities with the brunt of the crest occurring
by Friday evening. The bulk of the passing crest will then move
through sites south of the Quad Cities from Friday April 10th
through Sunday the 12th of April.

Precipitation: There may be several chances for precip over the next
seven days with passing weather systems, but the overall coverage
and amounts currently appear will be on the light to moderate side
through the period. Thus not much impact on the passing crest. But
there may be a window late in the upcoming weekend into early next
week for a chance of moderate to locally heavy precip, if a system
can come together and organize. With cooler temperature trends, both
rain or snow may be possible with this system. This scenario and any
impacts on area rivers is still uncertain at this time and not
accounted for in the current 7-day forecast.

Temperatures: Latest long range trends continue to suggest below to
well below normal trends through the next 2 week period, and
possibly beyond to the end of the month.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...12
AVIATION...Ervin
HYDROLOGY...12
Hazardous weather outlook, Apr 7, 2:21 PM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
221 PM CDT Tue Apr 7 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-081930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
221 PM CDT Tue Apr 7 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a chance for thunderstorms from mid afternoon through
early evening along a cold front moving through eastern Iowa and
northwest Illinois. There is a potential for isolated severe
storms with large hail and damaging winds. However, there remains
some uncertainty in the potential for storm development due to a
strong cap, or layer of warm air aloft that may suppress storms.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There is a risk for severe storms Wednesday afternoon and early
evening, as a strong cold front sweeps through the area. The
timing of these possible storms is from 2 PM through 8 PM with
Iowa seeing afternoon storms and ILlinois seeing them towards
evening. Damaging winds will be the primary threat, with a
secondary threat of quarter size hail.

Cold, strong northwest winds will be seen Thursday. Sustained
winds between 15-25 mph with gusts up to 45 mph possible.

.SPOTTER INFORMATION STATEMENT...

There is a low chance for spotter activation this evening.

ERVIN

In the hours before

Local storm report, Apr 7, 6:44 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
644 PM CDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             2 W HIAWATHA            42.04N 91.72W
04/07/2020  M1.75 INCH       LINN               IA   TRAINED SPOTTER

&&

PS
Local storm report, Apr 7, 6:46 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
646 PM CDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             2 WSW MARION            42.02N 91.63W
04/07/2020  M1.75 INCH       LINN               IA   TRAINED SPOTTER

&&

PS
Local storm report, Apr 7, 6:51 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
651 PM CDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             2 WSW MARION            42.03N 91.62W
04/07/2020  M2.00 INCH       LINN               IA   PUBLIC

&&

PS
Special weather statement, Apr 7, 6:53 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
653 PM CDT Tue Apr 7 2020

ILC177-080030-
Stephenson-
653 PM CDT Tue Apr 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STEPHENSON COUNTY
UNTIL 730 PM CDT...

At 653 PM CDT, a strong thunderstorm was located over Rock City, or
10 miles northeast of Freeport, moving east at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Davis, Dakota, Rock City, Rock Grove, Winneshiek, Dakota Dornink
Airport, Afolkey and Lake Summerset.

LAT...LON 4247 8940 4229 8940 4232 8959 4248 8956
TIME...MOT...LOC 2353Z 279DEG 31KT 4238 8947

Uttech
Local storm report, Apr 7, 6:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
654 PM CDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             2 ENE MARION            42.05N 91.56W
04/07/2020  M1.50 INCH       LINN               IA   TRAINED SPOTTER

&&

PS
Local storm report, Apr 7, 6:56 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
656 PM CDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             1 S MARION              42.02N 91.59W
04/07/2020  M2.50 INCH       LINN               IA   TRAINED SPOTTER

&&

PS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 3:52 AM CDTDense Fog AdvisoryDVNBuchanan, Delaware, Dubuque5 hr
Apr 7, 6:01 PM CDTSevere Thunderstorm WarningDVNJones, Linn59 min
Apr 7, 6:41 PM CDTSevere Thunderstorm WarningDVNCedar, Jones, Linn49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.